Close X
Get more out of WDDTY.com
by joining the site for free
Free 17-point plan to great health
Twice weekly e-news bulletins
Access to our News, Forums and Blogs
Sign up for free and claim your
17-point plan to great health
Free 17-point plan to great health

Twice weekly e-news bulletins

Access to our News, Forums and Blogs
OR

If you want to read our in-depth research articles or
have our amazing magazine delivered to your home
each month, then you have to pay.


Click here if you're interested
Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Posicor

About the author: 

The heart drug Posicor (mibefradil dihydrochloride) has been withdrawn by the manufacturer after it caused cardiogenic shock in four patients one of whom died

The heart drug Posicor (mibefradil dihydrochloride) has been withdrawn by the manufacturer after it caused cardiogenic shock in four patients one of whom died.

The reactions occurred when the patients had another calcium channel blocker added to their prescription.

The patient who died was a 79 year old woman who started taking nifedipine the day after discontinuing mibefradil.

A second woman and a man, both aged 60, both suffered cardiogenic shock within a few hours of starting a new prescription. A fourth woman, aged 55, went into shock within five hours of adding felodipine and enalapril to a regimen that included mibefradil.

The manufacturer, Roche Laboratories, voluntarily withdrew the drug after postmarketing surveillance showed it could lead to serious interactions with beta blockers such as digoxin, verapamil and diltiazem, particularly among elderly patients.

One member of the study team, Michael Mullins from the Oregon Poison Center, said the drug has a long half life, and said patients should wait at least a week before starting another beta blocker or a calcium channel blocker, and at least two weeks before starting a course of selodipine or timolol.

Strangely, earlier trials had failed to detect any serious adverse reactions. The most common headache, leg oedema and rhinitis were suffered in almost similar levels in the placebo group leaving just the feeling of light headedness as being a genuine side effect.

All of this throws into question the current methods of drug testing. Until drugs are tested on the groups for whom they are intended rather than strapping young students keen to earn some extra cash and reactions with other drugs are more carefully monitored, it's hard to say with any certainty that any drug is "safe".


Myopia

A scandalised reader responds . . .

You may also be interested in...

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2017 WDDTY Publishing Ltd.
All Rights Reserved